Flawed broadcast prompts thousands dump vital drug
Almost 3000 people are at heightened risk of a fatal heart attack or stroke as the result of the broadcast of a controversial television program questioning the safety of prescribed cholesterol-lowering medications.
A University of Sydney study published in the Medical Journal of Australia has estimated that around 60,000 people stopped taking prescribed statins immediately after the ABC’s Catalyst science program in October 2013 called into question the link between cholesterol and heart disease and included claims that statins were toxic.
The Sydney University researchers found that in the weeks after the two-part program was broadcast, the number of statins being dispensed dropped by 2.6 per cent – and by more than 6 per cent among patients not taking other medications – and that the effect was sustained.
The researchers warned that the “significant and sustained” decline in statins dispensing following the Catalyst broadcast meant it was likely that 60,897 people had stopped taking their medication, potentially causing preventable – and possibly fatal – major vascular events in up to 2900 people.
“The prevalence of statin use in Australia, and the established efficacy of these drugs, means that a large number of people are affected, and may suffer unnecessary consequences,” they warned.
Claims made in the Catalyst program about the usefulness and safety of statins are at odds with established medical advice and were met with a storm of criticism from health experts.
The ABC subsequently withdrew the program after an internal review judged that it had breached standards on impartiality.
But there are signs that the show has had a long-lasting effect on perceptions regarding the safety of statins. The Sydney University researchers said that, as at mid-2014, there was no sign of a rebound in the dispensing of statins after the sudden drop following the Catalyst broadcast.
The phenomenon has underlined the need for the media to be very careful about the way they report health issues.
The number of statins dispensed dipped sharply in 2012 following publication of a story about the risk of diabetes and dementia associated with statins use, and a 2007 news broadcast associating osteonecrosis of the jaw with bisphosphonate use provoked a 30,000 plunge in prescriptions.
NPS MedicineWise, which advises on the safe and effective use of drugs, has urged patients who have stopped taking their statins after watching the Catalyst program to immediately see their doctor.
Chief Executive Dr Lynn Weekes said that although all medicines carried risks as well as benefits, “we also know it’s very clear that people at high risk of a heart attack or stroke benefit substantially from statins”.
“It is worrying…that such a large number of people have stopped taking their prescribed statins,” Dr Weekes said. “Someone prescribed a statin is likely to be at higher risk of stroke or heart attack. For these medicines to reduce that risk, they need to be taken every day, and for the long term.”
Published: 15 Jun 2015